Resumption of food and fluid intake in Alzheimer's disease with severe apathy following intravenous citalopram
Article first published online: 18 JAN 2012
© 2012 The Authors. Psychiatry and Clinical Neurosciences © 2012 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 66, Issue 1, page 82, February 2012
How to Cite
Hellen, F., Supprian, T., Salamon, T. and Lange-Asschenfeldt, C. (2012), Resumption of food and fluid intake in Alzheimer's disease with severe apathy following intravenous citalopram. Psychiatry and Clinical Neurosciences, 66: 82. doi: 10.1111/j.1440-1819.2011.02294.x
- Issue published online: 18 JAN 2012
- Article first published online: 18 JAN 2012
- Received 26 July 2011; revised 5 October 2011; accepted 25 October 2011.
A 61-YEAR-OLD WOMAN with Alzheimer's dementia (AD) was admitted semi-mutistic having ceased eating, drinking, and taking oral medications over 2 weeks before. DSM-IV-TR criteria for major depression were not met. Hostile/aggressive features as well as any signs of emotional distress were unapparent. Thus, upon admission, apathy syndrome was diagnosed with indolence, requirement of prompts to initiate physical and mental activity and a complete lack of goal-directed behavior. Medical and neurological examination revealed tachycardia and clinical signs of dehydration but she was otherwise normal. Laboratory work-up was normal. A computed tomography scan showed no acute pathological findings.
Intravenous fluid and electrolyte replacement was installed. Treatment with intramuscular lorazepam (1 mg b.i.d.) and haloperidol (5 mg q.d.) had no effect and was discontinued after 5 days. Intravenous administration of citalopram 20 mg q.d. was started after 5 drug-free days. Three days later, responsiveness increased, and spontaneous speech and emotional reactions occurred. After 8 days, the patient ate and drank. She was switched successfully to oral citalopram 40 mg q.d. after 14 days. Although emotional blunting persisted, she became accessible and cooperative. Her Mini Mental State Examination score was 15/30, consistent with moderate dementia. After 30 days of oral citalopram, she was referred to a nursing home with sufficient daily food and fluid intake, having gained 1.9 kg of bodyweight.
Apathy is one of the most common behavioral symptoms in AD representing a significant burden to patients and caregivers. Severe forms, such as the reported case, with distinct key symptoms as highlighted above are well separable from other AD-related behavioral disturbances, above all, depression.1 Treatment options include psychostimulants and dopaminergics which, however, are not available for parenteral administration and bear the risk of other behavioral complications. Selective serotonin reuptake inhibitors (SSRI), such as citalopram or sertraline, are well tolerated in geriatric populations. However, most likely due to differentially impaired neural pathways, they appear not to be effective in depression in AD.2 Nevertheless, SSRI have shown efficacy for treating irritability and psychotic symptoms in AD.1 Furthermore, cholinergic and glutamatergic disturbances, a profound alteration of serotonergic (5-HT) activity, for example via 5-HT1A receptor and/or 5-HT transporter reduction in AD, has been demonstrated and linked to the aforementioned neurobehavioral symptoms.3 Thus, and given the possibility of parenteral administration, SSRI should be considered as an alternative treatment option for such conditions over less well-tolerated drug classes. Our case suggests that intravenous citalopram may be a treatment option in severe AD-related apathy.
Dr Hellen and Dr Salamon report no conflicts of interest. Dr Supprian has received speaker's honoraria from Pfizer/Eisai, Novartis Pharma, and Merz Pharma. Dr Lange-Asschenfeldt has received research support from Bristol Myers-Squibb and Pfizer and speaker's honoraria from Novartis and AstraZeneca.